Alert archive / Nebraska / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Omaha, NE

July 5, 2003Wayne County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 5, 2003, 10:58 PM CDT for Wayne County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 10:58 PM CDT (03:58 UTC)
Expired
Jul 6, 2003, 5:00 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Wayne County, NE

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 060358
FFWOAX
NEC179-061000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1058 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 500 AM CDT

* AT 1053 PM CDT...RADAR INDICATED VERY HEAVY RAIN OVER WAYNE
  COUNTY WITH WATER REPORTED OVER THE ROAD SOUTHWEST OF WAYNE.
  
SOME LOCATIONS AFFECTED INCLUDE...CARROLL...HOSKINS...SHOLES...
WAYNE...WINSIDE...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4227 9683 4210 9682 4208 9737 4235 9738

$$

FOBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:30 PM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT SAT JUL 5 2003

MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND
TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK.  HEAT SUN...HOT
TEMPS LATER NEXT WEEK.

SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE
ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS
OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND
CLARINDA.  WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND
DEWPOINTS IN THE 70S.  TEMPS FARTHER NORTH WERE IN THE 70S/80S.  18Z
OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7
AND CIN OF 400 J/KG.  PRECIPITABLE WATER WAS 1.18. GOES 18Z
SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z.  RH APPEARS
TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11.

CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR.  TREND HAS BEEN FOR THE
NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE
WEAKENED AS THEY MOVE SE.

IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON
...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM
SHEAR VALUES.  MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE
NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK.  SPC HAS PUT
PARTS OF THE OAX AREA IN A MODERATE RISK.  COORDINATING LARGE SEVERE
TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID
LEVEL WAVE.  PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF
ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA
WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED
TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED
ACROSS IOWA.  MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT.
LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS
NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH
AVAILABLE AND FARTHER S SUNDAY NIGHT.  AGAIN HOT MID LEVEL TEMPS
WILL INHIBIT DEVELOPMENT.  WITH TEMPS IN THE 90S SUN AND HEAT INDEX
VALUES IN THE 90 TO 105 DEG RANGE.  WILL MENTION IN ZONES WHERE 95
TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE
GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES.  THIS ALSO
REFLECTED MON AND TUE WITH COOLER TEMPS FCST.

IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND
ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED
WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND
FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE
80S FOR THU WITH HOTTER 90S FRI AND SAT.

.OMA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jul 5, 5:10 PM CDT, 5 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS
THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA
AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY
REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA
LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT
THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH
TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN
NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN
THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS
ALONG AND NORTH OF THIS FRONT.

A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER
THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN
VERY HOT TEMPERATURES BY NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST
INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN
IOWA

FOBERT

In the hours before

Local storm report, Jul 5, 9:39 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
939 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    5 SE ELLIOTT              IA   1 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.
Local storm report, Jul 5, 9:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    RANDOLPH                  NE   60-70 MPH TSTM GUST
07/05/03   CEDAR                          REPORTED BY PUBLIC.
Local storm report, Jul 5, 9:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
947 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    RANDOLPH                  NE   WIND DAMAGE
07/05/03   CEDAR                          ESTIMATED 75 -80 MPH
                                          WINDS CAUSED POWER
                                          OUTAGE AND DOWNED TREE
                                          LIMBS. REPORTED BY
                                          COOPERATIVE OBSERVER.
Local storm report, Jul 5, 10:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1001 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    HOSKINS...JUST NORTHWEST  NE   TORNADO
07/05/03   WAYNE                          REPORTED BY NORFOLK
                                          POLICE LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 5, 10:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1050 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    NELIGH                    NE   60 MPH TSTM GUST
07/05/03   ANTELOPE                       TREES REPORTED DOWN.
                                          REPORTED BY PUBLIC.

1015 PM    HOSKINS                   NE   60 MPH TSTM GUST
07/05/03   WAYNE                          POWER OUTAGES. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1030 PM    1 N PETERSBURG            NE   WIND DAMAGE
07/05/03   BOONE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1031 PM    NORFOLK                   NE   WIND DAMAGE
07/05/03   MADISON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1035 PM    ALBION                    NE   WIND DAMAGE
07/05/03   BOONE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 10:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    THURSTON                  NE   .75 INCH HAIL
07/05/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:41 PM CDTSevere Thunderstorm WarningOAXKnox64 min
Jul 5, 8:33 PM CDTSevere Thunderstorm WarningOAXAntelope42 min
Jul 5, 8:43 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce62 min
Jul 5, 8:46 PM CDTSevere Thunderstorm WarningOAXKnox44 min
Jul 5, 9:22 PM CDTSevere Thunderstorm WarningOAXAntelope38 min
Jul 5, 9:22 PM CDTSevere Thunderstorm WarningOAXWayne53 min
Jul 5, 9:45 PM CDTTornado WarningOAXWayne45 min
Jul 5, 9:47 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce43 min
Jul 5, 9:53 PM CDTTornado WarningOAXAntelope37 min
Jul 5, 9:59 PM CDTSevere Thunderstorm WarningOAXMadison46 min
Jul 5, 10:11 PM CDTSevere Thunderstorm WarningOAXBoone49 min
Jul 5, 10:24 PM CDTTornado WarningOAXThurston51 min
Jul 5, 10:34 PM CDTSevere Thunderstorm WarningOAXStanton, Wayne41 min
Jul 5, 10:40 PM CDTSevere Thunderstorm WarningOAXPlatte35 min
Jul 5, 10:41 PM CDTSevere Thunderstorm WarningOAXCuming64 min
Jul 5, 10:45 PM CDTSevere Thunderstorm WarningOAXMadison45 min
Jul 5, 11:04 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge56 min
Jul 5, 11:13 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston62 min
Jul 5, 11:15 PM CDTFlash Flood WarningOAXThurston6 hr
Jul 5, 11:20 PM CDTSevere Thunderstorm WarningOAXButler, Saunders55 min
Jul 5, 11:23 PM CDTSevere Thunderstorm WarningOAXPlatte22 min
Jul 5, 11:27 PM CDTTornado WarningOAXBurt, Cuming48 min
Jul 5, 11:47 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward58 min
Jul 5, 11:48 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington57 min
Jul 5, 11:57 PM CDTSevere Thunderstorm WarningOAXDodge33 min
Jul 6, 12:07 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy53 min
Jul 6, 12:12 AM CDTSevere Thunderstorm WarningOAXButler, Saunders48 min
Jul 6, 12:45 AM CDTSevere Thunderstorm WarningOAXDouglas15 min
Jul 6, 2:38 AM CDTSevere Thunderstorm WarningOAXBurt, Washington37 min

Nearby

Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.